Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Amarillo, TX

October 9, 2014Wheeler County, Texas

NWS Amarillo, TX issued this special weather statement at Oct 9, 2014, 11:13 PM CDT for Wheeler County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 11:13 PM CDT (04:13 UTC)
Expired
Oct 9, 2014, 11:45 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 139 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WWUS84 KAMA 100413
SPSAMA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1113 PM CDT THU OCT 9 2014

TXZ015-100445-
WHEELER TX-
1113 PM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER COUNTY UNTIL
1145 PM CDT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF WHEELER...OR 17 MILES NORTH
OF SHAMROCK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3538 10034 3557 10033 3562 9999 3534 9999
TIME...MOT...LOC 0413Z 275DEG 23KT 3546 10022

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Oct 9, 6:58 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 9, 6:58 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT THU OCT 9 2014

.AVIATION...00Z TAFS

INITIAL CONCERNS WILL BE WITH THUNDERSTORMS THROUGH THE FIRST MAINLY
6 HOURS OF THE TAFS. KAMA WILL HAVE THE BEST CHANCE TO MISS OUT AND
ONLY INCLUDED VCTS THERE FOR NOW. KDHT AND KGUY WILL BE MORE LIKELY
TO SEE STORMS AND HAVE CONTINUED TO UTILIZE TEMPO GROUP FOR THESE
SITES.

EVENTUALLY A COLD FRONT WILL BLAST THROUGH ALL SITES WITH GUSTY NNE
WINDS AND LIKELY IFR BASED CLOUD COVER. LOW CLOUDS MAY LIFT JUST
BARELY TO MVFR CAT BUT LOW CLOUDS WILL LIKELY REMAIN PRESENT THROUGH
THE END OF THE TAF PERIOD AND BEYOND.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 339 PM CDT THU OCT 9 2014/

SHORT TERM...
/THROUGH FRIDAY NIGHT/
A COMPLEX WEATHER SITUATION CONTINUES IS EVOLVING OVER THE SOUTHERN
PLAINS...WITH A PASSING FRONT CONCURRENT WITH THE APPROACH OF A
SHORTWAVE TROUGH ENTRAINED BY REMNANT MOISTURE FROM FORMER PACIFIC
CYCLONE SIMON. SCATTERED SHOWERS REMAIN OVER THE CENTRAL/
NORTHEASTERN PANHANDLES...AS EARLIER RAINS PRODUCED BETWEEN 0.10
AND 0.20 INCHES FOR MUCH OF THE NORTHWESTERN TEXAS PANHANDLE AND
OKLAHOMA PANHANDLE.

MORE IMPACTFUL WEATHER MAY OCCUR LATER TODAY/TONIGHT AS FORCING
ASSOCIATED WITH THE APPROACHING SYSTEM INTERACTS WITH THE FRONT NOW
STALLED NEAR THE CANADIAN RIVER VALLEY. INSOLATION SOUTH OF THE
FRONT HAS DESTABILIZED THE AIRMASS WITH 1200-1500 J/KG SBCAPE OVER
THE SOUTHERN TEXAS PANHANDLE. MOST HIGH-RES MODELS SHOW AN AFTERNOON
MINIMUM IN PRECIPITATION...WITH REDEVELOPMENT BY MID/LATE EVENING.
THIS SCENARIO APPEARS REASONABLE AT THIS TIME...WITH A CONDITIONAL
RISK OF SEVERE STORMS...ESPECIALLY ALONG/NEAR THE FRONTAL BOUNDARY.
CONCERNS FOR FLASH FLOODING EXIST GIVEN INVOLVEMENT OF REMNANT SIMON
MOISTURE AND PROFILES SHOWING 1.6 INCH PWATS. YET PROXIMITY OF DRY
INTRUSION LENDS LOW CONFIDENCE FOR A WIDESPREAD FLASH FLOOD THREAT
AT THIS TIME. A FLASH FLOOD WATCH MAY BECOME WARRANTED SHOULD
FAVORABLE CONVECTIVE SCALE TRENDS OCCUR TONIGHT.

CONFIDENCE IN FRIDAY/S FORECAST IS LOW. MEDIUM RANGE DETERMINISTIC
GUIDANCE CONTINUES TO DEPICT WIDESPREAD AND POTENTIALLY HEAVY
RAINFALL AS THE UPPER AIR TROUGH AXIS TRANSLATES OVER THE
PANHANDLES. YET HIGH RESOLUTION SOLUTIONS SUFFICIENTLY ENTRAIN MID
LEVEL DRY AIR OVER THE PANHANDLES TO GENERATE LESS PRECIPITATION.
THIS IS SIMILAR TO MODEL TRENDS SEEN DURING LAST MONTH/S PASSAGE OF
ODILE/S REMNANTS...WHICH WAS NOTABLY DRY LOCALLY. AT THIS TIME...
WILL ONLY INCLUDE 30 TO 50 PERCENT GRIDDED POPS ACROSS THE
PANHANDLES FOR THE FRIDAY/FRIDAY NIGHT TIMEFRAME. ONE ACTIONABLE
TREND SEEN IN THE FRIDAY FORECAST IS IN NOTABLY COOLER TEMPERATURES
PER MOS GUIDANCE. IT DOES APPEAR THAT PERSISTENT CLOUD COVER AND
COLD AIR ADVECTION WILL MAKE IT DIFFICULT TO REACH 60 DEGREE BY
AFTERNOON FOR ALL BUT THE FAR SOUTHERN TEXAS PANHANDLE.

LINDLEY

LONG TERM...
/SATURDAY THROUGH THURSDAY/
A PROGRESSIVE AND INCREASINGLY AMPLIFIED PATTERN WILL OCCUR DURING
THE LONG TERM PERIOD. EARLY SATURDAY A SHORTWAVE TROUGH WILL BE
EXITING THE REGION WITH POST FRONTAL NORTHERLY WINDS AND LINGERING
LOW STRATUS BUT PRECIPITATION WILL HAVE SHIFTED EASTWARD. A QUICK
TRANSITION WILL OCCUR THIS WEEKEND AS A STRONG 150+ KNOT UPPER JET
MOVES INTO THE PACIFIC NORTHWEST AND CARVES OUT A SUBSTANTIAL UPPER
TROUGH OVER THE ROCKIES BY SUNDAY. A FAIRLY SIGNIFICANT LOW LEVEL
RESPONSE IS ANTICIPATED WITH STRENGTHENING SURFACE LEE TROUGH
EVOLVING QUICKLY INTO A SURFACE LOW OVER THE NORTHWESTERN PORTION OF
THE FORECAST AREA. WINDS WILL STRENGTHEN AND BECOME SOUTHERLY LATE
SATURDAY AND CONTINUING SUNDAY. MEDIUM RANGE MODEL GUIDANCE IS IN
GOOD AGREEMENT ON TIMING OF A COLD FRONT THAT WILL PASS THROUGH LATE
SUNDAY BRINGING NORTH WINDS OF AT LEAST 15-20 KNOTS AND POSSIBLY
HIGHER GIVEN 6 HOUR SURFACE PRESSURE RISES OF UP TO 14 MB AS
DEPICTED BY THE GFS. SUBSEQUENT FORECASTS MAY HAVE HIGHER WINDS BOTH
PRE AND POST FRONTAL DEPENDING ON TRENDS AND AS CONFIDENCE INCREASES.

LOW LEVEL MOISTURE RETURN WILL BE MORE SIGNIFICANT JUST EAST OF THE
FORECAST AREA THROUGHOUT MUCH OF OKLAHOMA WHERE PRECIPITATION
CHANCES WILL BE GREATEST SUNDAY EVENING AND OVERNIGHT. PWAT VALUES
DO RISE ABOVE CLIMATOLOGY FOR OUR AREA BUT GENERALLY STAY BELOW THE
75TH PERCENTILE SO A ROBUST PRECIP EVENT SEEMS UNLIKELY. KEPT POPS
IN THE CHANCE RANGE AND HIGHEST NORTH AND EAST. THUNDERSTORMS SHOULD
BE LIMITED GIVEN MEAGER INSTABILITY.

DIFFERENCES IN MEDIUM RANGE DETERMINISTIC GUIDANCE AND GROWING
ENSEMBLE SPREAD TOWARD THE END OF THE LONG TERM PERIOD LEADS TO SOME
UNCERTAINTY. GFS IS MORE PROGRESSIVE THAN THE ECMWF AND QUICKER
TO MOVE AN UPPER RIDGE EASTWARD ACROSS THE AREA. REGARDLESS OF THE
DIFFERENCES...NO SIGNIFICANT WEATHER IMPACTS APPEAR IN THE MID/LATE
WEEK TIME FRAME. A WARMING TREND WILL RESULT IN ABOVE NORMAL
TEMPERATURES FOR MID OCTOBER BY THEN.

BRB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/06
Hazardous weather outlook, Oct 9, 12:27 PM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CDT THU OCT 9 2014

OKZ001>003-TXZ001>020-100530-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1227 PM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE OVER THE MAJORITY OF THE OKLAHOMA AND
TEXAS PANHANDLES TODAY AND TONIGHT. THE MOST LIKELY AREA FOR
THUNDERSTORM ACTIVITY WILL BE OVER THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE THIS EVENING AND OVERNIGHT. A FEW STORMS
COULD BECOME STRONG TO SEVERE THIS AFTERNOON AND THIS EVENING. THESE
STORMS COULD PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING
WINDS. IN ADDITION...THE RISK FOR LOCALLY HEAVY RAIN LEADING TO FLASH
FLOODING COULD INCREASE OVERNIGHT...ESPECIALLY OVER THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER THE TEXAS AND OKLAHOMA PANHANDLES
FRIDAY AND FRIDAY NIGHT...AND AGAIN SUNDAY AND SUNDAY NIGHT. LOCALLY
HEAVY RAIN LEADING TO FLASH FLOODING COULD BE POSSIBLE FRIDAY AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND
THIS EVENING.

In the hours before

Local storm report, Oct 9, 10:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1017 PM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             8 ENE LEFORS            35.46N 100.66W
10/09/2014  E1.75 INCH       GRAY               TX   TRAINED SPOTTER

            LOTS OF HAIL...LARGEST QUARTER TO GOLF BALL SIZE

&&

EVENT NUMBER AMA1400685

BJS
Special weather statement, Oct 9, 10:36 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1036 PM CDT THU OCT 9 2014

OKZ002-TXZ001-002-100415-
DALLAM TX-SHERMAN TX-TEXAS OK-
1036 PM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN...EXTREME
NORTHEASTERN DALLAM AND SOUTHWESTERN TEXAS COUNTIES UNTIL 1115 PM
CDT...

AT 1034 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF STRATFORD...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...          TEXHOMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3656 10165 3624 10165 3625 10219 3650 10219
      3650 10215 3650 10204 3652 10203
TIME...MOT...LOC 0337Z 271DEG 27KT 3638 10207

NF
Local storm report, Oct 9, 10:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             8 SW DALHART            35.98N 102.61W
10/09/2014  E1.75 INCH       HARTLEY            TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1400686

BJS
Local storm report, Oct 9, 10:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1044 PM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             6 NNW HARTLEY           35.97N 102.44W
10/09/2014  E2.75 INCH       HARTLEY            TX   EMERGENCY MNGR

            ON HIGHWAY 87 BETWEEN HARTLEY AND DALHART

&&

EVENT NUMBER AMA1400687

14
Local storm report, Oct 9, 11:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1104 PM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             LEFORS                  35.44N 100.80W
10/09/2014  E2.50 INCH       GRAY               TX   FIRE DEPT/RESCUE

            HAIL TO THE SIZE OF TENNIS BALLS

&&

EVENT NUMBER AMA1400688

FENNER
Special weather statement, Oct 9, 11:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1113 PM CDT THU OCT 9 2014

TXZ015-100445-
WHEELER TX-
1113 PM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER COUNTY UNTIL
1145 PM CDT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF WHEELER...OR 17 MILES NORTH
OF SHAMROCK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3538 10034 3557 10033 3562 9999 3534 9999
TIME...MOT...LOC 0413Z 275DEG 23KT 3546 10022

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:28 PM CDTSevere Thunderstorm WarningAMACarson, Potter62 min
Oct 9, 7:49 PM CDTSpecial Weather StatementAMASherman41 min
Oct 9, 7:59 PM CDTSpecial Weather StatementAMAHutchinson46 min
Oct 9, 8:24 PM CDTTornado WarningAMACarson36 min
Oct 9, 8:53 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts59 min
Oct 9, 9:00 PM CDTSpecial Weather StatementAMARoberts45 min
Oct 9, 9:08 PM CDTTornado WarningAMACarson, Gray52 min
Oct 9, 9:42 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler63 min
Oct 9, 9:54 PM CDTSevere Thunderstorm WarningAMADallam, Hartley51 min
Oct 9, 10:07 PM CDTTornado WarningAMADallam, Hartley23 min
Oct 9, 10:34 PM CDTSevere Thunderstorm WarningAMAHartley, Moore41 min
Oct 9, 10:35 PM CDTSevere Thunderstorm WarningAMAWheeler40 min
Oct 9, 10:36 PM CDTSpecial Weather StatementAMASherman39 min
Oct 9, 11:01 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman42 min
Oct 9, 11:08 PM CDTSevere Thunderstorm WarningAMAMoore27 min
Oct 9, 11:17 PM CDTSpecial Weather StatementAMAOchiltree43 min
Oct 9, 11:44 PM CDTSpecial Weather StatementAMAHansford46 min
Oct 9, 11:56 PM CDTSpecial Weather StatementAMALipscomb, Roberts49 min
Oct 10, 12:11 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts64 min
Oct 10, 12:55 AM CDTSevere Thunderstorm WarningAMAHemphill35 min
Oct 9, 7:37 PM CDTSpecial Weather StatementAMACimarron53 min
Oct 9, 8:27 PM CDTSevere Thunderstorm WarningAMACimarron48 min
Oct 9, 8:30 PM CDTSevere Thunderstorm WarningAMATexas32 min
Oct 9, 9:56 PM CDTSpecial Weather StatementAMATexas49 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.